Clinical information about Lamictal
- generic name lamotrigine - contains little information regarding withdrawal symptoms. The most common effect of discontinuation is seizures, and in clinical trials, these were extremely rare among people taking Lamictal for bipolar disorder. Still, unless abrupt discontinuation is necessary due to serious side effects such as rash
and other dangerous reactions
, the recommendation is to discontinue the medication by lowering the dose gradually, about 50% per week over two weeks. Your doctor may recommend a different method depending on your circumstances and the dosage
you are taking.
However, anecdotal reports by patients who have discontinued, or are in the process of discontinuing, Lamictal or lamotrigine have listed other symptoms. Among these are:
- Loss of focus
- Body tingling and other such sensory effects
Before you let these personal reports worry you, remember that all medications have the potential to cause both uncommon side effects and uncommon withdrawal symptoms. Had any of the withdrawal effects above been widespread, they would likely have shown up in clinical trials. It may be possible that you experience withdrawal symptoms, but the vast majority of people do not.
As mentioned above, certain serious reactions to Lamictal may require a patient to stop taking it all at once. But if you are reducing your dosage for any other reason, it should be done slowly, and you should report any disturbing symptoms to your doctor.
If you're taking other medications along with Lamictal, the situation may be even more complicated. This is because Lamictal interacts with other drugs such as certain anti-epileptics and oral contraceptives. Your doctor will help you sort out the significance of these interactions.
Beyond Meds: Lamictal Redux
US Food and Drug Administration. Approved Label for Lamictal